Hail, Watauga
- When
- June 28, 3:30 PM EST
- Where
- Watauga County, 0.69 mi S of Perkinsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.210, -81.670
A cold front swept through the region on the 28th. Multiple clusters of storms accompanied the front as it progressed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front swept through the region on the 28th. Multiple clusters of storms accompanied the front as it progressed. Some of these storms increased to severe levels and produced large hail and damaging winds. Flash flooding also occurred with one of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 28, 2:26 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EDT TUE JUN 28 2011 .SYNOPSIS... A COLD FRONT WILL DROP SOUTHEAST THROUGH THE AREA TONIGHT BEFORE EXITING BY WEDNESDAY MORNING. HIGH PRESSURE WILL BUILD IN BEHIND IT BRINGING A RETURN TO LESS HUMID CONDITIONS UNTIL THE END OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... COLD FRONT ACROSS KY WILL SLIDE EAST REACHING THE BLUE RIDGE AFTER MIDNIGHT AND THEN PROGRESS EAST OF THE CWA BY MORNING. THIS WILL SET THE STAGE FOR BANDS OF TSRA STARTING IN THE MOUNTAINS ALONG RESIDUAL OUTFLOW THIS AFTERNOON AND THEN LIKELY JUMPING OUT TO THE PIEDMONT THIS EVENING WHERE THE FLOW IS BACKED AND INSTABILITY HIGHEST. THIS IN LINE WITH MOST GUIDANCE WHICH BASICALLY SHOWS A NEARLY SOLID LINE MOVING EAST OF THE BLUE RIDGE INTO THE LEE TROF THIS EVENING. THUS HAVE UPPED POPS TO HIGH LIKELYS/LOW END CATEGORICAL FAR WEST AND ACROSS THE EAST INCLUDING PARTS OF THE BLUE RIDGE WITH HIGH CHANCE COVERAGE IN BETWEEN WHERE THINK THE WESTERLY FLOW MAY LIMIT TO MORE SCATTERED NATURE. HIGH DCAPES WILL AGAIN PROMOTE POTENTIAL WIND DAMAGE WITH THE STRONGER STORMS AND ISOLATED LARGE HAIL PENDING ORGANIZATION. APPEARS THE MAJORITY OF THE CONVECTION WILL BE EXITING THE SE PIEDMONT SHORTLY AFTER MIDNIGHT IF NOT SOONER ESPCLY IF A MORE ORGANIZED LINE FORMS AND AIDS THE SE PUSH VIA DENSITY. HOWEVER THE MUCH DRIER AIR WILL LIKELY GET HUNG UP CROSSING THE FAR WEST UNTIL LATE PER ONLY SLOW SOUTHWARD PUSH TO THE ACTUAL FRONT. THUS DESPITE CLEARING WENT CLOSER TO THE WARMER MET MOS WITH LOWS MOSTLY IN THE UPPER 50S TO AROUND 60 WEST AND MID 60S PIEDMONT. UPPER TROF SWINGS ACROSS WED WITH THE ASSOCIATED COLD FRONT SLIDING TO THE SE ALLOWING DECENT SUBSIDENCE AND MUCH DRIER AIR TO WORK IN. THIS SHOULD MAKE FOR A MUCH MORE COMFORTABLE DAY WITH LOWER TEMPS/HUMIDITY AND MAINLY SUNNY SKIES OUTSIDE OF EARLY CLOUDS/FOG IN SPOTS FOLLOWED BY SOME AFTERNOON CU. WENT ON THE COOL SIDE OF MOS NW GIVEN THE COOLER 85H TEMPS ALONG THE SPINE OF THE APPS AND OUT EAST WHERE THE FLOW TURNS MORE NORTHERLY. OTRW MOS PRETTY CLOSE AND BASICALLY FOLLOWED. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... CONTINENTAL SURFACE HIGH PRESSURE PROVIDES A COOLER AND COMFORTABLE END OF THE WEEK BEFORE UPPER RIDGE EXPANDS EAST. TEMPS COULD FALL INTO THE UPPER 40S ACROSS SOME OF THE SHELTERED MOUNTAIN VALLEYS WEDNESDAY NIGHT. THURSDAY NIGHT ALSO HAS THE POTENTIAL TO BE ANOTHER CHILLY NIGHT. AIRMASS SHOULD REMAIN DRY ENOUGH TO STUNT ANY DIURNAL CONVECTION FRIDAY AFTERNOON DESPITE HIGH TEMPS MOVING CLOSER TO 90F AGAIN. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A STRETCH OF HOT AND INCREASINGLY HUMID AIR IS EXPECTED THROUGH THE HOLIDAY WEEKEND. AS DEWPOINTS INCREASE AND AIRMASS BECOMES INCREASINGLY UNSTABLE...ISOLATED STORMS WILL BE POSSIBLE ON SUNDAY WITH A WEAK FRONT PROVIDING THE FOCUS FOR CONVECTION INTO MONDAY AND MONDAY NIGHT. WITH H85 TEMPS CROSSING +20C...SOME UPPER 90S MAY EVENT BE POSSIBLE ACROSS THE PIEDMONT AND SOUTHSIDE LATE WEEKEND. COLD FRONT ARRIVING AT THE END OF THE FORECAST DOESNT LOOK TO PROVIDE MUCH RELIEF WITH THE UPPER HIGH BEGINNNG TO CLOSE OFF OVER THE SE CONUS. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... WELL MIXED WESTERLY FLOW CONTINUES TO SLOW DOWN CONVECTIVE DEVELOPMENT EARLY THIS AFTERNOON WITH MOST SHRA/TSRA DEVELOPING JUST WEST OF KBLF ALONG OLD OUTFLOW AIDED BY DIFF HEATING. STILL EXPECTING SOME OF THIS COVERAGE TO GRADUALLY DEVELOP EAST BEFORE POSSIBLY JUMPING EAST OF THE BLUE RIDGE WHERE EVENTUALLY SHOULD SEE A BROKEN LINE DEVELOP. THUS WILL INCLUDE MORE OF A TSRA MENTION EITHER IN PREVAILING OR TEMPO GROUPS ACROSS SE WVA/KDAN AND LESS ALONG THE BLUE RIDGE NEAR KROA WITH -SHRA/CB MENTION ELSW. OUTSIDE OF ANY STORMS...VFR CONDITIONS SHOULD PREVAIL UNDER SCTD/BKN CU EXCEPT OVER THE EAST WHERE CLOUDS MAY BE MORE EXPANSIVE AS DEEPER CONVECTION DEVELOPS. THE COLD FRONT SHOULD BE SOUTHEAST OF THE REGION LATE TONIGHT BUT DRIER AIR MAY BE SLOWER IN ARRIVING ESPECIALLY IN THE PIEDMONT. WITH SHOWERS AROUND INTO THE EVENING...SOME MVFR OR IFR FOG IS POSSIBLE AT MOST SITES LATE TONIGHT BUT WILL BE MOST WIDESPREAD INCLUDING THE LOWEST VSBYS AT SITES THAT DO RECEIVE EARLIER RAINFALL. HIGH PRESSURE BUILDS OVER THE AREA FOR MID WEEK...RESULTING IN MOSTLY DRY WX THROUGH SUNDAY. ASIDE FROM SOME LATE NIGHT FOG ALONG THE RIVERS...PRIMARILY IN THE MTNS...LOOKING AT VFR CONDITIONS FROM WEDNESDAY THROUGH SUNDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH SHORT TERM...KM LONG TERM...KM AVIATION...JH/PM/WP
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 931 AM EDT TUE JUN 28 2011 VAZ007-009>014-017>020-022>024-WVZ042>045-291345- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 931 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING ISOLATED DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>006-018>020-VAZ015-016-032>035-043>047-058-059-291345- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 931 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT TUE JUN 28 2011
VAZ011-WVZ042-044-282015-
GILES VA-MERCER WV-MONROE WV-
310 PM EDT TUE JUN 28 2011
...A STRONG THUNDERSTORM WILL AFFECT GILES...MERCER AND MONROE
COUNTIES...
AT 307 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
PETERSTOWN...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR RICH CREEK AROUND 320 PM...PEARISBURG AROUND
330 PM...KIMBALLTON AROUND 335 PM...LINDSIDE AROUND 340 PM AND
INTERIOR AROUND 345 PM.
LAT...LON 3745 8092 3745 8088 3743 8086 3745 8085
3746 8054 3724 8063 3728 8100 3730 8098
3730 8102
RCSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT TUE JUN 28 2011
VAZ011-018-WVZ044-282030-
CRAIG VA-GILES VA-MONROE WV-
326 PM EDT TUE JUN 28 2011
...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES AND MONROE
COUNTIES...
AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF UNION...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WAITEVILLE AROUND 340 PM...GAP MILLS AROUND
400 PM...CRAIG SPRINGS AROUND 425 PM AND PAINT BANK AROUND 430 PM.
LAT...LON 3765 8027 3764 8024 3763 8022 3762 8020
3762 8018 3746 8009 3736 8053 3751 8060
3765 8028
RCSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 327 PM EDT TUE JUN 28 2011 VAZ023-024-034-035-282030- AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA- 327 PM EDT TUE JUN 28 2011 ...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BEDFORD...BOTETOURT AND ROCKBRIDGE COUNTIES... AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF BUCHANAN...MOVING EAST AT 10 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR NATURAL BRIDGE AROUND 405 PM AND GLASGOW AROUND 430 PM. LAT...LON 3779 7938 3754 7926 3746 7969 3763 7977 RCS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT TUE JUN 28 2011
VAZ032-033-043-282030-
FRANKLIN VA-HENRY VA-PATRICK VA-
328 PM EDT TUE JUN 28 2011
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND PATRICK
COUNTIES...
AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF BASSETT...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BASSETT AROUND 335 PM...STANLEYTOWN AROUND
345 PM...COLLINSVILLE AROUND 400 PM...MARTINSVILLE CITY AROUND 410
PM...FIGSBORO AROUND 425 PM AND LEATHERWOOD AROUND 430 PM.
LAT...LON 3678 8015 3695 7976 3675 7966 3673 7967
3670 7967 3669 7968 3661 8007
RCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL GLEN LYN 37.37N 80.86W
06/28/2011 E0.25 INCH GILES VA POST OFFICE
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL CATAWBA 37.38N 80.12W
06/28/2011 E0.50 INCH ROANOKE VA TRAINED SPOTTER
&&
EHThe Roanoke radar (KFCX), 154 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Flash flooding caused water of a six in depth to be at the intersection of Hardin and Rivers Streets. A man had to be rescued from his vehicle. Damage values are estimated.
Thunderstorm winds blew trees down. Damage values are estimated.
Thunderstorm winds blew trees down on Highway 268. Damage values are estimated.
Thunderstorm winds blew trees down on Route 67. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326409, 326417, 326419, 326422, 326424.